133:
Steroid Management of Allergic Reactions and Anaphylaxis in the Emergency Room
Saturday, March 3, 2018
South Hall A2 (Convention Center)
Yuk-Yue Mo, MD, Aricia Marie Byrd, Asfo Jr. Kwane Stephens, Wajeeha Shahid, Mahboobeh Mahdavinia, MD PhD, Mary C. Tobin, MD FAAAAI
RATIONALE: Anaphylaxis is a life-threatening hypersensitivity reaction. Intramuscular(IM) epinephrine is the first-line treatment of anaphylaxis. However, the benefit of systemic steroids is controversial. The aim of this study was to document the amount of steroids administered in the emergency department(ED) for the management of acute allergic reactions including anaphylaxis.

METHODS: We performed a retrospective chart review of individuals who presented to a tertiary care ED with signs/symptoms of acute allergic reactions. Extracted data included details of the reactions, physical-exam findings, and medical management in the ED, including the cumulative doses of systemic steroids. All types of systemic steroids were recorded and doses were calculated as the equivalent prednisone dose.

RESULTS: During an 18-month period (January2015-October 2016) 636 ED visits were coded and verified as allergic reactions, among which 59 were anaphylaxis. IM epinephrine and H1-blockers were given to 15.2% and 92.2% of patients with non-anaphylactic allergic reactions and 91.5% and 96.6% of patients with anaphylaxis, respectively. 85.6% and 98.3% of patients with non-anaphylactic and anaphylactic reactions respectively received steroids. Interestingly, 41.3% and 56.8% of patients with non-anaphylactic and anaphylactic reactions respectively received cumulative steroid doses higher than 200 mg of prednisone.

CONCLUSIONS: Results of this study show that there is marked variation for the management of non-anaphylactic and anaphylactic allergic reactions in the ED. Steroids have a multitude of negative side effects that are dose-dependent. Currently, there is significant controversy for the use of steroids in the emergency management of allergic reactions resulting in the observed high variability and potential overuse of steroids.